Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 16, NWS Sioux Falls, SD

June 16, 202014 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jun 16, 2020, 3:31 AM CDT for 14 counties in South Dakota. It took effect at Jun 16, 2020, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 3:31 AM CDT (08:31 UTC)
In effect from
Jun 16, 2020, 12:00 PM CDT
Expired
Jun 16, 2020, 8:58 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS73 KFSD 160831
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
331 AM CDT Tue Jun 16 2020

SDZ038>040-050-052>055-057>060-063-064-161645-
/O.NEW.KFSD.WI.Y.0016.200616T1700Z-200617T0300Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
331 AM CDT Tue Jun 16 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From noon today to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
3 follow-up statements
651 
WWUS73 KFSD 161512
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1012 AM CDT Tue Jun 16 2020

SDZ038>040-050-052>055-057>060-063-064-162315-
/O.CON.KFSD.WI.Y.0016.200616T1700Z-200617T0300Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
1012 AM CDT Tue Jun 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
791 
WWUS73 KFSD 162030
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
330 PM CDT Tue Jun 16 2020

SDZ038>040-050-052>055-057>060-063-064-170300-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-200617T0300Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
330 PM CDT Tue Jun 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
498 
WWUS73 KFSD 170158
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
858 PM CDT Tue Jun 16 2020

SDZ038>040-050-052>055-057>060-063-064-170300-
/O.CAN.KFSD.WI.Y.0016.000000T0000Z-200617T0300Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
858 PM CDT Tue Jun 16 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area, therefore, the advisory is
cancelled. 

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:03 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 11:03 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1103 PM CDT Mon Jun 15 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 331 PM CDT Mon Jun 15 2020

After a bit of a delay in warming earlier today due to some
lingering cloud cover, temperatures this afternoon are in the mid
to upper 80s and lower 90s across the area. With the continuing
"stuck in the middle" pattern, with our area between high pressure
in the Great Lakes and a sfc trough/boundary across the central
Dakotas, will keep us windy for the next few days. Tuesday looks
to be breezier than today, with southerly sustained winds 20-25
knots and gusts around 35 knots. In collaboration with neighbors
and based on trends, did bump up winds and gusts from previous
forecast.

Expect lows tonight to remain fairly warm, in the upper 60s and
lower 70s. With the southerly flow coupled with warm air advection
and warm air aloft (with 925 temps from 25-30 C and 850 temps 20-25
C), expect highs tomorrow to be in the 90s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 331 PM CDT Mon Jun 15 2020

Windy conditions and above average temperatures will continue
Tuesday night and Wednesday, as the overall upper level Omega
blocking pattern and the tight surface pressure gradient remains
in place. Warm temperatures aloft and continued WAA will keep
Wednesday's highs near to a couple degrees warmer than Tuesday.

There does look to be a change in the pattern as we move through the
day Wednesday, with our next best chance of precip returning
Wednesday evening/night. The upper trough to the west begins to
hedge its way to the east, with a bit of a shortwave at 500 mb.
Additionally, surface low/front works across SD through Wednesday
night. The SPC has outlined our area for the potential for severe
weather (marginal and slight risks presently) in Day 3. This seems
reasonable, with the current timing of the front and daytime heating
(as current forecasts do have highs Wednesday above the convective
temp). Additionally, decent instability coupled with steep lapse
rates and deep shear show the ingredients for severe weather
potential. Will continue to monitor as new data comes in and the
system evolution plays out.

The Wednesday surface boundary looks to stick around into the end of
the week, keeping precipitation/storm chances around the region.
Precipitation and storm chances will continue into the weekend,
with another, deeper upper trough across the region. Additionally,
a couple of shortwaves move through with the overall pattern
shift. This overall pattern shift, with northwest flow returning,
keeps temperatures through the majority of the extended near
average for mid June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1059 PM CDT Mon Jun 15 2020
VFR conditions through the period. Low level wind shear expected
through the overnight as a strong low level jet continues across
the plains. Stronger winds are expected to mix to the surface
during the day light hours on Tuesday, with wind gusts of 30-35
knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...BT
Hazardous weather outlook, Jun 15, 5:38 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
538 AM CDT Mon Jun 15 2020

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071-
161200-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-Union-
538 AM CDT Mon Jun 15 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances for thunderstorms return to the forecast Wednesday
night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>070-161200-
Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
538 AM CDT Mon Jun 15 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances for thunderstorms return to the forecast Wednesday
through Sunday. The best chance for organized severe weather threat
is Wednesday afternoon through Wednesday evening. Confidence in
details is low at this time, so continue to check for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.